Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 40, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 6, 2011, 2:43 PM MST for Apache County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2011, 2:43 PM MST (21:43 UTC)
- Expired
- Sep 6, 2011, 3:45 PM MST
- In force
- 62 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 209 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
720 WGUS55 KFGZ 062143 FFWFGZ AZC001-062245- /O.NEW.KFGZ.FF.W.0040.110906T2143Z-110906T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 243 PM MST TUE SEP 6 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA... * UNTIL 345 PM MST * AT 239 PM MST...HEAVY RAIN...UP TO ONE INCH HAD FALLEN ON PORTIONS OF THE WALLOW BURN AREA SOUTH OF ALPINE. EXPECT MUD...ROCK...AND DEBRIS SLIDES ON STEEP MOUNTAIN SLOPES SOUTH OF THE SAN FRANCISCO RIVER AS WELL AS RAPID RISES AND DEBRIS ON AREA STREAMS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALPINE PRECAUTIONARY/PREPAREDNESS ACTIONS... LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES... MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE BURN AREA. && LAT...LON 3385 10915 3383 10906 3379 10907 3378 10917 $$ DJO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 9:42 AM MST, 5 hours 1 minute earlier.
Area forecast discussion, Sep 6, 9:42 AM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 942 AM MST TUE SEP 6 2011 .SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL BRUSH ARIZONA TODAY. AS A RESULT...NORTHERN ARIZONA WILL SEE WIDESPREAD SHOWERS AND THUNDERSTORMS AND COOLER TERMPERATURES. DRIER CONDITIONS WILL RETURN FOR WEDNESDAY...THEN A CHANCE OF DAILY SHOWERS AND STORMS AND NEAR NORMAL TEMPERATURES IS EXPECTED THURSDAY INTO THE WEEKEND. && .DISCUSSION...A NORTHEAST TO SOUTHWEST ORIENTED BAND OF SHOWERS AND THUNDERSTORMS RUNNING FROM KAYENTA TO BAGDAD WILL CONTINUE TO MOVE SLOWLY EASTWARD THIS MORNING...BRINGING SHOWERS AND THUNDERSTORMS TO A LARGE PORTION OF NORTHERN ARIZONA. THESE STORMS WILL BE DEVELOPING IN AND MOVING THROUGH A WARM AND MOIST ENVIRONMENT...SO ONLY MODERATE TO HEAVY RAIN IS EXPECTED WITH THESE STORMS. THE STORMS SO FAR TODAY HAVE BEEN LOW-TOPPED WARM CORE SYSTEMS DUMPING 0.25 TO 0.35 INCHES OF RAIN IN 30 TO 45 MINUTES. THIS TREND SHOULD CONTINUE FOR THE HEAVIER SHOWERS THROUGH THE REMAINER OF THE DAYTIME HOURS. THE CURRENT FORECAST PACKAGE LOOKS GOOD AND NO UPDATES ARE NEEDED AT THIS TIME. && .PREVIOUS DISCUSSION/3:30 AM MST/...AT 3 AM...THE TROUGH AXIS WAS LOCATED FROM NORTHERN UT INTO SOUTHERN NV AND WAS SLOWLY MOVING EASTWARD. DEEP MOISTURE HAS BEEN DRAWN NORTHWARD INTO THE STATE OVER THE PAST 24 HRS...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS AT TIMES. ONE AREA OF RAIN AND ISOLATED STORMS WAS LOCATED OVER APACHE AND NAVAJO COUNTIES AND SHOULD MOVE EAST OF THE STATE BY 8 TO 10 AM THIS MORNING. THE OTHER AREA OF PRECIP ASSOCIATED WITH THE TROUGH STRETCHED ACROSS NW ARIZONA FROM THE KAIBAB PLATEAU TO LAKE HAVASU. AS THE TROUGH CLIPS THE STATE TODAY...EXPECT A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BECOME STRONG...WITH LOCALLY HEAVY RAIN AND SMALL HAIL. THE LIMITING FACTOR ON ANY STRONGER STORMS TODAY WILL BE THE AMOUNT OF CLOUD COVER KEEPING SURFACE TEMPERATURES COOLER. WEDNESDAY...AS THE LOW HEADS EASTWARD AND DRIER AIR MOVES IN FROM THE NORTH...EXPECT THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS TO SHIFT SOUTH OVER THE WHITE MTNS AND EASTERN MOGOLLON RIM. DRIER NORTHEAST WINDS AND SEASONABLE TEMPERATURES CAN BE EXPECTED ELSEWHERE. THURSDAY THROUGH THE WEEKEND...ANOTHER WEAK TROUGH IS FORECAST TO DEVELOP OVER CENTRAL AND SOUTHERN CALIFORNIA AND REMAIN FAIRLY STATIONARY. ENOUGH MOISTURE SHOULD BE DRAWN BACK NORTHWARD OVER OUR REGION FOR THE CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE EACH DAY. IN ADDITION...COOLER MID-LEVEL TEMPERATURES ASSOCIATED WITH THIS TROUGH WILL ADD TO THE INSTABILITY. THERE ARE SOME INDICATIONS THAT THE CONVECTION COULD BE VIGOROUS AT SOME POINT FRIDAY OR SATURDAY DUE TO INCREASING SHEAR ASSOCIATED WITH THE TROUGH. WILL KEEP AN EYE ON THIS POSSIBILITY AS THE PATTERN DEVELOPS. && .AVIATION...FOR THE 18Z PACKAGE...A TROUGH MOVING THROUGH ARIZONA WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. THE HIGHEST COVERAGE FOR STORMS WILL OCCUR ALONG A CLOUD BAND AHEAD OF THE TROUGH AXIS CURRENTLY LOCATED OVER COCONINO AND YAVAPAI COUNTIES MOVING SLOWLY EASTWARD. SHOWER ACTIVITY WILL LIKELY DECREASE IN COVERAGE TO ISOLATED AFTER 03Z...WITH SCATTERED SHOWERS CONTINUING OVERNIGHT IN THE WHITE MOUNTAINS REGION. MVFR/LCL IFR CONDITIONS WITH ERRATIC GUSTY WINDS ARE POSSIBLE IN THE STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................CLARK/JJ AVIATION/FIRE WEATHER...BOHLIN FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 6, 4:12 AM MST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 412 AM MST TUE SEP 6 2011 AZZ004>018-037>040-070300- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 412 AM MST TUE SEP 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A TROUGH PASSING NORTH OF THE STATE WILL COMBINE WITH DEEP MOISTURE TO PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. A FEW STRONG STORMS MAY ALSO DEVELOP SOUTH OF A LINE FROM SELIGMAN TO WINDOW ROCK BY THIS AFTERNOON. SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRIER AIR WILL FILTER IN FROM THE NORTH ON WEDNESDAY...KEEPING THE BEST CHANCE OF STORMS OVER EAST-CENTRAL ARIZONA. THE CHANCE OF THUNDERSTORMS WILL RETURN TO ALL OF NORTHERN ARIZONA THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 6, 9:43 AM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
943 AM MST TUE SEP 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM FLOOD FLAGSTAFF 35.19N 111.62W
09/06/2011 COCONINO AZ TRAINED SPOTTER
TRAINED WEATHER SPOTTER IN FLAGSTAFF REPORTED FLOODING
HAS MADE SECTIONS OF ROAD THROUGH TIMBERLINE AND
HUTCHISON ACRES IMPASSABLE. THE SPOTTER ALSO REPORTED
MODERATE FLOW THROUGH PAINTBRUSH WASH.
&&
EVENT NUMBER FGZ1100231
RICKEYSpecial weather statement, Sep 6, 2:35 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 235 PM MST TUE SEP 6 2011 AZZ014-017-062215- APACHE AZ- 235 PM MST TUE SEP 6 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN APACHE COUNTY IN NORTHEAST ARIZONA UNTIL 315 PM MST AT 229 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A LINE OF STRONG THUNDERSTORMS FROM NEAR VERNON AND CONCHO TO LYMAN LAKE STATE PARK. THESE STORMS CONTAIN HAIL FROM ONE HALF TO ONE INCH DIAMETER AND ARE PRODUCING VERY HEAVY RAIN. EXPECT RISES IN AREA STREAMS AND NORMALLY DRY WASHES. BE PREPARED FOR INTENSIFICATION OF THESE STORMS WHICH COULD PRODUCE SEVERE HAIL. THESE STORMS WERE MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... LYMAN LAKE STATE PARK... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3462 10914 3422 10923 3425 10983 3458 10983 TIME...MOT...LOC 2131Z 264DEG 8KT 3437 10953
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 6:39 PM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Sep 6, 9:32 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Sep 6, 11:53 AM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Sep 6, 12:31 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 44 min |
| Sep 6, 1:09 PM MST | Tornado Warning | FGZ | Navajo | 36 min |
| Sep 6, 1:45 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 45 min |
| Sep 6, 2:35 PM MST | Special Weather Statement | FGZ | 40 min | |
| Sep 6, 3:06 PM MST | Areal Flood Advisory | FGZ | Apache | 114 min |
| Sep 6, 3:38 PM MST | Flash Flood Warning | FGZ | Yavapai | 112 min |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.